Minnesota, 2007

Hail in Minnesota, June 25, 2007

June 25, 2007 · NWS FGF · 7 events in 2 counties and zones

Just after noon, a stationary front was located along a line from Rugby (ND) to Pembina (ND) to southwest Ontario, Canada. By late afternoon, the front had become a cold front and moved to a Devils Lake (ND) to Hallock (MN) to Flag Island (MN) line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after noon, a stationary front was located along a line from Rugby (ND) to Pembina (ND) to southwest Ontario, Canada. By late afternoon, the front had become a cold front and moved to a Devils Lake (ND) to Hallock (MN) to Flag Island (MN) line. Thunderstorms initially developed across extreme northeast North Dakota and extreme northwest Minnesota. These storms moved northeast and weakened over southwest Ontario.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 10:32 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 25, 10:32 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1132 AM CDT MON JUN 25 2007

.UPDATE...
CONVECTION CONTINUES TO BE THE MAIN CHALLENGE TODAY. ONE LINE OF
TSTMS MOVED THRU THE NORTHERN VALLEY BETWEEN 8-9 AM AND IS NOW
DEPARTING OUR NORTHEAST FA. SINCE THEN ...A LINE OF TSTMS FIRED
ALONG A LANGDON TO PEMBINA LINE. THIS APPEARS TO BE ASSOCIATED
WITH SFC CONVERGENCE ALONG A TROUGH/STATIONARY BOUNDARY THAT
EXTENDS FROM THE NORTHERN RED RIVER VALLEY BACK TOWARD THE KBIS
AREA. THIS IS ABOUT THE SAME SFC BOUNDARY POSITION AS YESTERDAY
AFTERNOON. THE POSITION OF THE BOUNDARY HAS WAFFLED A BIT WITH THE
PERIODIC BOUTS OF CONVECTION...BUT ONCE THE CONVECTION WEAKENS/DIES
DURING THE DAY THE FRONTAL POSITION FORMS FURTHER WEST AGAIN. THE
CURRENT CONVECTION OVER THE NORTHERN RED RIVER VALLEY WILL LIKELY
PERSIST INTO THE EARLY AFTERNOON...AS THE LOW LEVEL JET MAINTAINS
ITSELF THRU THE DAY (ACTUALLY SHIFTS MORE INTO NORTHWEST MN). 12Z
RUC SLOWLY LIFTS THIS AREA OF PCPN INTO SOUTHEAST MANITOBA AND
SOUTHWEST ONTARIO AND SUSTAINS IT THRU THE AFTERNOON. 15Z RUC NOW
IS MUCH DRIER. ANYWAY...DO NOT THINK THIS ACTIVITY WILL PRODUCE
ANY SEVERE WEATHER. HOWEVER...IF THE CLOUD COVER HOLDS OVER THE
NORTH HALF OF THE FA FOR MOST OF THE DAY...IT COULD HOLD THE TEMP
RISE DOWN A BIT. THEREFORE THERE WOULD BE MORE OF A LATE DAY SURGE
TO TEMPS AGAIN (LIKE YESTERDAY). WILL NOT MAKE ANY CHANGES TO THE
CURRENT HIGH TEMP FORECAST FOR THIS REASON. OTHERWISE...EXPECT
CAPPING MID LEVEL TEMPS TO KEEP MOST CONVECTION AT BAY THRU THE
MAIN HEATING HOURS AGAIN. MAIN SEVERE POTENTIAL STILL LOOKS TO BE
TONIGHT. THE APPROACH OF THE 500MB SYSTEM SHOULD FINALLY DRIVE THE
SFC FRONT THRU THE FA. WILL LOOK MORE THRU THE 12Z MODELS BEFORE
MAKING ANY DECISIONS ON TONIGHTS FORECAST.

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT MON JUN 25 2007/

SHORT TERM (TODAY-TONIGHT)...SEVERE THUNDERSTORMS CONTINUE ALONG
CANADIAN BORDER AND WELL NORTH OF THE LOW LEVEL JET WHICH IS ON
SOUTH SIDE OF THE FRONTAL BOUNDARY. FRONT CURRENTLY IS NORTH OF
A BIS/GFK/HCO/BDE LINE AND EXPECT IT TO CHANGE LITTLE TODAY UNDER
PARALLEL UPPER FLOW. SURFACE LOW CURRENTLY NORTH OF THE BLACK
HILLS WILL WEAKEN AND ELONGATE NORTHEAST ALONG THE FRONT/TROUGH.
LARGE SCALE ASCENT NORTH OF THE FRONT IS HELPING MAINTAIN THE
THUNDERSTORMS BUT EXPECT SLOW WEAKENING AS THE AIR LIFTED OVER
THE FRONT CONTINUES TO BE COOLER THAN WHAT IT STARTED WITH.

STRONG CAPPING ISSUE STILL LURKS TODAY AS 700 MB TEMPERATURES
CLIMB TO +13C TO +14C ACROSS ALMOST THE ENTIRE CWA (16 TO 16.5 KFT
FREEZING LEVEL). INITIATION OF SURFACE BASED STORMS MAY BE VERY
DIFFICULT AND AM NOT SURE IT CAN. BUT THE MOST LIKELY AREA WILL
BE JUST NORTH OF THE FRONT OVER THE DVL BASIN AND TOWARDS ROX
AGAIN...AND DO NOT EXPECT SEVERE STORMS BEFORE EVENING.

ELEVATED STORMS TONIGHT WILL HAVE A TOUGH TIME TOO SINCE THE
NOSE OF THE LOW LEVEL JET IS EXPECTED TO BE NEAR THE SOUTHEAST
ND CORNER AT 06Z...DEEP UNDERNEATH THE STRONGEST PART OF THE CAP.
MEANWHILE THE JET VEERS TOWARD WEST CENTRAL MN AFTER 06Z...NOT
USUALLY FAVORABLE FOR SEVERE STORMS.

LONGER TERM (TUE-SUN)...VERY FEW CHANGES MADE HERE AS MODELS ARE
VERY CONSISTENT. EXPECT A QUIET WEEK AFTER TONIGHT...COOLER AND
DRIER AS NORTHWEST FLOW PUSHES DEEP MOISTURE WELL TO THE SOUTH.

AVIATION...A FEW AREAS OF LOW CLOUDS AND FOG MIGHT BRUSH THROUGH
WEST CENTRAL MN THIS MORNING BUT BELIEVE THEY WILL STEER CLEAR OF
THE TAF SITES. VFR CONDITIONS WILL CONTINUE TODAY EXCEPT WHERE
THUNDERSTORMS MIGHT PERSIST FOR SEVERAL HOURS AT A TIME...MOST
LIKELY NORTHEAST ND THIS EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Jun 25, 4:46 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 AM CDT MON JUN 25 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
546 AM CDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE VERY NEAR THE CANADIAN BORDER...
MAINLY ON THE NORTH DAKOTA SIDE OF THE RED RIVER EARLY THIS MORNING.

SEVERE THUNDERSTORMS MAY REGENERATE FROM THE DEVILS LAKE BASIN ACROSS
THE NORTHERN RED RIVER VALLEY TO LAKE OF THE WOODS THIS EVENING.

THE SEVERE THUNDERSTORMS BOTH THIS MORNING AND THIS EVENING WILL
BE A RESULT OF VERY UNSTABLE AIR BEING LIFTED OVER A STATIONARY
FRONT THAT EXTENDS FROM JUST NORTH OF A LINE FROM BISMARK TO
INTERNATIONAL FALLS.

NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE REGION
SOUTH OF THE FRONT.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MORNING FROM THE RED
RIVER VALLEY EASTWARD AND THEN EAST OF THE VALLEY BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Jun 25, 8:54 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
954 AM CDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             4 S ALVARADO            48.13N 97.00W
06/25/2007  E0.75 INCH       POLK               MN   TRAINED SPOTTER

&&

KRAMLICH

The radar

The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Kittson

When
June 25, 11:22 AM CST to 11:30 AM CST
Where
Kittson County, 6.92 mi S of Caribou
Measured
1 in hail
Reported by
Public
Coordinates
48.880, -96.450

Hail, Roseau

When
June 25, 11:23 AM CST
Where
Roseau County, 14.64 mi N of Pelan
Measured
1 in hail
Reported by
Public
Coordinates
48.880, -96.410

Funnel Cloud, Kittson

When
June 25, 11:37 AM CST
Where
Kittson County, 4.84 mi S of Caribou
Reported by
Law Enforcement
Coordinates
48.910, -96.450

Hail, Roseau

When
June 25, 11:44 AM CST
Where
Roseau County, 3.09 mi SSE of Duxby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.860, -96.020

Hail, Kittson

When
June 25, 11:46 AM CST
Where
Kittson County, 6.92 mi S of Caribou
Measured
0.88 in hail
Reported by
Public
Coordinates
48.880, -96.450

Hail, Roseau

When
June 25, 12:02 PM CST
Where
Roseau County, 2.29 mi NW of Roseau
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.870, -95.790

Hail, Roseau

When
June 25, 12:12 PM CST
Where
Roseau County, 2.77 mi N of Salol
Measured
0.75 in hail
Reported by
Public
Coordinates
48.910, -95.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43338, 43339, 43340, 43341, 43342, 43343, 43345.